Georgia, 2010Damaging Wind in Georgia, July 20, 2010
July 20, 2010 · NWS FFC · 1 event in 1 county or zone
A strong subtropical ridge was building westward from the western Atlantic into the southeast United States. Warm air aloft, associated with the upper high, was resulting in an increasingly unfavorable environment for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong subtropical ridge was building westward from the western Atlantic into the southeast United States. Warm air aloft, associated with the upper high, was resulting in an increasingly unfavorable environment for thunderstorm development. However, with a hot, moist, unstable surface air mass remaining in place, the upper-level cap was not sufficient enough to prevent the typical diurnal pulse thunderstorms from developing, especially in far northwest Georgia, furthest removed from the upper high. One of these thunderstorms briefly became severe near Chatsworth in Murray county and produced damaging downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 6:32 AM EST, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 20, 6:32 AM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 AM EDT TUE JUL 20 2010
.AVIATION...
MOSTLY CLEAR SKIES OVER THE FORECAST AREA. CU FIELD WILL DEVELOP
LATER THIS MORNING WITH SCT TO OCCASIONALLY BROKEN SKIES THIS
AFTERNOON. CONVECTION WILL BE ISOLATED THIS AFTERNOON AND WILL
CONTINUE WITH CB...BUT LEAVE OUT VCTS AS EXPECT MOST CONVECTION TO
REMAIN FURTHER THAN 10 MILES FROM THE AIRPORT. WEST TO SOUTHWEST
WINDS LESS THAN 10 KTS TODAY...NEAR CALM TONIGHT. WITH THE LACK OF
LOW CLOUDS THIS MORNING...AND THE MODELS SHOWING LESS LOW LEVEL
MOISTURE TONIGHT...DO NOT EXPECT ANY LOW CLOUDS TONIGHT.
//ATL CONFIDENCE...HIGH IN ALL ELEMENTS.
&&
.SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES OVER GEORGIA THIS
MORNING. SURFACE BERMUDA RIDGE HAS BUILT IN FAIRLY STRONG ACROSS THE
REGION AND LOOK LIKE IT WILL STAY THERE THROUGH THE FORECAST PERIOD.
THIS RIDGE WILL ALSO KEEP GA IN MOIST W TO SW FLOW. THE UPPER RIDGE
WILL FINALLY BEGIN BUILDING IN OVER THE GULF STATES TODAY AND INTO
GA/THE CAROLINAS WED. A VERY MOIST ATMOSPHERE CONTINUES OVER THE
REGION TODAY AND SHOULD HELP TO KEEP THE PW VALUES IN THE 1.5 TO 2
INCH RANGE ACROSS THE AREA. INSTABILITY INDICES INCREASE DIURNALLY
EVERYDAY WITH CAPES ABOVE 2500 J/KG... AND LIFTED INDICES IN THE -1
TO -3 RANGE. WITH THE RIDGE IN PLACE...IT SHOULD KEEP ANY
THUNDERSTORMS DEVELOPMENT ISOLATED TO SCATTERED AND BELOW SEVERE
LIMITS. SHEAR VALUES ARE VERY WEEK THROUGH THE SHORT TERM SO NOT
EXPECTING MUCH ROTATION WITH THUNDERSTORM DEVELOPMENT. TEMPS WILL
CONTINUE IN THE UPPER 80S TO LOWER 90S.
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE SURFACE AND UPPER RIDGES BUILD STRONGER OVER THE AREA BY THU/FRI
WHICH SHOULD ALLOW A NICE WARMING TREND THROUGH THE WEEKEND. TEMPS
EXPECTED TO BE MAINLY IN THE 90S THU-SUN. DIURNAL CONVECTION
CONTINUES THROUGH THE LONG TERM. GFS WANTS TO PUSH A WEAK FRONT INTO
THE OHIO VALLEY LATE IN THE WEEK...WHICH PUSHES THE RIDGE DOWN INTO
THE GULF. THIS ALSO ALLOWS A BIT DRIER AIRMASS TO MOVE IN ACROSS THE
STATE FROM THE WEST. THE ECMWF MAINTAINS THE RIDGE ALOFT OVER THE
SOUTHEAST AND LOWER MISSISSIPPI VALLEY. THE ECMWF HAS BEEN THE MODEL
OF CHOICE FOR A FEW DAYS NOW SO WILL CONTINUE WITH LOW CHANCE POPS
THROUGH DAY 7.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 96 73 96 72 99 / 30 20 20 10 20
ATLANTA 93 75 93 75 95 / 30 20 20 10 20
BLAIRSVILLE 86 68 89 67 90 / 30 20 30 20 20
CARTERSVILLE 93 71 93 70 97 / 30 20 30 10 20
COLUMBUS 96 75 96 77 97 / 30 20 20 10 20
GAINESVILLE 92 74 93 73 95 / 30 20 30 10 20
MACON 96 73 96 74 97 / 30 20 20 10 20
ROME 94 72 95 72 96 / 30 20 30 10 20
PEACHTREE CITY 93 70 93 71 95 / 30 20 20 10 20
VIDALIA 98 77 97 76 97 / 30 20 20 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 20, 10:40 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
ISSUED BY NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM EDT TUE JUL 20 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GALSCOCK-GILMER-GORDON-GREENE-GWINETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-
MONGTOMERY-MONROE-MORGAN-MURRAY-MUSCOGEE-N.FULTON-NEWTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PUTNAM-ROCKDALE-S.FULTON-
SCHLEY-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-
TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-WILKINSON-
1140 AM EDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING.
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE GEORGIA AND SOUTH CAROLINA COAST
WILL CONTINUE TO BRING GULF MOISTURE ACROSS THE REGION THROUGH
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND WINDS GUSTING TO NEAR 40 MPH. THESE THUNDERSTORMS CAN
BE EXPECTED THROUGH 10 PM THIS EVENING.
.DISCUSSION...
CAPES WILL INCREASE TO 2000 TO 2500 THIS AFTERNOON WITH LIFTED
INDEX VALUES OF -2 TO -4. THIS WILL RESULT IN SCATTERED
THUNDERSTORMS...HOWEVER WITH THE UPPER LEVELS REMAINING
WARM...SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE CONVECTION WILL
DECREASE AFTER SUNSET THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
75
In the hours before
Special weather statement, Jul 20, 12:13 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT TUE JUL 20 2010
GAZ004-005-201800-
113 PM EDT TUE JUL 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHITFIELD AND
MURRAY COUNTIES UNTIL 200 PM EDT...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH GEORGIA SPEEDWAY...MOVING EAST AT 15
MPH.
THIS AND OTHER POTENTIAL STORMS HAVE THE POTENTIAL TO PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY
MOVE ACROSS WHITFIELD AND MURRAY COUNTIES THROUGH 200 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORTH GEORGIA
SPEEDWAY...CHATSWORTH...RAMHURST...ETON...FORT MOUNTAIN STATE PARK
AND CONASAUGA LAKE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Thunderstorm Wind, Murray
- When
- July 20, 12:25 PM EST to 12:27 PM EST
- Where
- Murray County, 1.42 mi S of Spring Place to 1 mi SW of Chatsworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 34.730, -84.820
The Murray County 911 Center reported that thunderstorm downburst winds blew down at least six trees southwest of Chatsworth near the intersection of Georgia Highway 225 and New Hope Church Road. In addition, a portion of the roof of a home was ripped off. Several large tree limbs were also down, falling on and causing damage to some vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250421.